Taurus wrote:Lately, I am experiencing Lhermitte's sign with tingling sensations in my left leg. I am also experiencing weakness in legs now. Is it a relapse? Earlier I had Lhermitte's sign but my MRI was static. Please comment with solutions. Thanks
I know you just posted another question about Lhermittes sign today, but I've been meaning to reply to this one anyway. The bottom line is that Lhermittes sign is NOT exclusive to MS in the first place, so it is NOT automatically
indicative of either a spinal lesion (active or not), and thus it is NOT automatically
indicative of an MS relapse. MS lesions are a possible cause, but there are MANY other potential causes of it.
I've posted about Lhermitte's often at ThisIsMs because I had a pretty nasty case of it years ago. At the time I assumed it was from a couple of earlier whiplash incidents (I was probably right), and created an exercise program paying attention to my neck and my posture that improved it considerably. It improved so much that I felt perfectly healthy when I was dx'd with MS years later.
I had no sign of MS lesions on my C-spine MRI at dx 9 years ago and NO lesions on my most recent spinal MRIs, although there are plenty of signs of spondylosis, stenosis, and arthritis in my spine. And I still get a little twinge of Lhermittes when I bend my head way down.Here's a list of other causes from Wikipedia:
Lhermitte's sign, sometimes called the Barber Chair phenomenon, is an electrical sensation that runs down the back and into the limbs. In many patients, it is elicited by bending the head forward. It can also be evoked when a practitioner pounds on the posterior cervical spine while the neck is flexed; this is caused by involvement of the posterior columns.
The sign suggests a lesion of the dorsal columns of the cervical cord or of the caudal medulla. Although often considered a classic finding in multiple sclerosis, it can be caused by a number of conditions, including transverse myelitis, Behçet's disease, trauma, radiation myelopathy, vitamin B12 deficiency (subacute combined degeneration), and compression of the spinal cord in the neck from any cause such as cervical spondylosis, disc herniation, tumor, and Arnold-Chiari malformation. Lhermitte's Sign may also appear during or following high dose chemotherapy. Irradiation of the cervical spine may also evoke it as an early delayed radiation injury, which occurs within 4 months of radiation therapy.
This sign is also sometimes seen as part of a "discontinuation syndrome" associated with certain psychotropic medications, such as serotonin reuptake inhibitors, particularly Paroxetine and Venlafaxine. Typically, it only occurs after having taken the medication for some duration, and then stopped or withdrawn rapidly. Fluoxetine, given its very long half-life, can be given as a single small dose, and often avoid Lhermitte's sign and other withdrawal symptoms.
In the dental field, three studies (Layzer 1978, Gutmann 1979, Blanco 1983) have identified Lhermitte's sign among nitrous oxide abusers.
You should try doing a "search" for Lhermittes here and you'll find tons of discussions about it. Good luck!